Tornado, Marion
- When
- February 16, 3:35 PM CST to 3:39 PM CST
- Where
- Marion County, 15 mi NE of Columbia
- Rating
- F0
- Path length
- 1 mi
- Path width
- 150 yd
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.400, -89.667
3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 16, 2:45 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 245 PM CST FRI FEB 16 2001 LATEST SURFACE ANALYSIS INDICATING A FRONTAL BOUNDARY FROM NORTH OF COLUMBUS TO JACKSON TO SOUTH OF NATCHEZ. 88D INDICATING STRONG/SEVERE STORMS ALONG AND AHEAD OF THE BOUNDARY WITH WIDESPREAD RAIN BEHIND THE FRONT. ALSO...WINDS ARE PICKING UP BEHIND THE BOUNDARY FROM 15 TO 25 MPH. TEMPS BEHIND THE BOUNDARY ARE AROUND 25 TO 30 DEGREES COLDER. MODELS AGREE VERY WELL THIS RUN ON SURFACE AND UPPER AIR FORECASTS. FRONTAL BOUNDARY SHOULD EXIT THE STATE SHORTLY AFTER 00Z SAT. COLD AIR WILL SETTLE OVER THE REGION BEHIND THE FRONT AND WINDS WILL PICK UP BEHIND THE BOUNDARY TO THE 15 TO 25 MPH RANGE. THIS WILL LEND TO WIND CHILLS IN THE TEENS...NOT SOMETHING WE HAVE SEEN RECENTLY. 5500MB TROUGH/SHORTWAVE WILL MAKE ITS WAY EAST ACROSS THE NORTHERN HALF OF THE CWFA DURING THE OVERNIGHT HOURS AND BE EAST OF THE STATE BY 12Z SAT. UPPER FLOW WILL BE MAINLY ZONAL FOR THE REST OF THE SHORT TERM PERIOD WITH SEVERAL MINOR SHORTWAVES MOVING THROUGH THE FLOW...CONTRIBUTING TO SOME CONSIDERABLE HIGH LEVEL CLOUDINESS LATER IN THE PERIOD. HIGH PRESSURE WILL DOMINATE AT THE SURFACE. SEVERAL PROBLEMS FOR THIS PACKAGE EXIST. THE FIRST...ENDING OF CONVECTION. THE SECOND...WILL THERE BE ANY PRECIP WITH THE ACCOMPANYING SHORTWAVE/500MB TROUGH ESPECIALLY OVER NORTHERN CWFA. THE THIRD...WINDY CONDITIONS BEHIND THE FRONT. THE FOURTH...TIMING OF THE CLEARING LINE. SQUALL LINE HAS MADE ITS WAY STEADILY EAST THROUGH THE DAY. THE NORTHERN END OF THE LINE HAS ACCELERATED GREATLY IN THE PAST HOUR OR SO...WHILE THE SOUTHERN END HAS SLOWED ITS EASTWARD PROGRESSION. WILL LEAVE IN MENTION OF SHOWERS AND THUNDERSTORMS FOR CENTRAL AND EASTERN ZONES FOR EARLY IN THE FORECAST PERIOD. CONVECTION SHOULD BEGIN TO DIE DOWN SHORTLY AFTER 00Z AS THE BEST FORCING...LIFT AND INSTABILITY SHIFT TO THE EAST...HOWEVER THE PRECIP MAY NOT BE COMPLETELY OVER. AS 500MB TROUGH AND SHORTWAVE MAKE THEIR WAY EAST...THIS COULD INITIATE SOME LIGHT RAIN IN THE NORTH AND SPRINKLES IN THE SOUTH TONIGHT. TEMPERATURES WILL BE MUCH COLDER BEHIND THE FRONT. BOTH THE MOS AND MAV GUIDANCE ARE FAIRLY CLOSE. WILL COMPROMISE ON OVERNIGHT MINS...BUT WILL GO WITH THE SLIGHTLY COOLER MAX NUMBERS OF THE MAV (CLOUD COVER). WITH WINDS FORECAST TO BE 15 TO 25 MPH...WITH SOME HIGHER GUSTS...WILL INCLUDE THE WORDING OF "CAUTION ON AREA LAKES" ALL ZONES. ISENTROPIC FORECASTS ARE INDICATING STRONG SUBSIDENCE TO BEGIN OCCURRING AFTER 06Z. HOWEVER LOOKING AT LATEST SATELLITE PICS...CONSIDERABLE LOW LEVEL CLOUDINESS EXISTS OVER CENTRAL AND EASTERN TEXAS. THIS AREA WILL BE MOVING EAST THROUGH THE NIGHTTIME SO AM RELUCTANT TO BEGIN CLEARING SKIES OVERNIGHT. FORECAST SOUNDINGS DO SHOW VERY LOW LEVEL CLOUDINESS HANGING IN ALL AREAS OVERNIGHT...WITH SOME BREAKS POSSIBLE IN THE WEST AROUND 12Z. NORTHEAST SHOULD BE LAST TO CLEAR AND COULD EXPERIENCE SPRINKLES DURING THE MORNING AS THE MAIN SHORTWAVE EXITS THE STATE. IN THE EXTENDED...SHOULD REMAIN DRY THROUGH LATE WEDNESDAY AS HIGH PRESSURE TREKS EASTWARD OVER THE REGION. NEXT FRONTAL BOUNDARY AND SURFACE LOW WILL BEGIN APPROACHING LATE WEDNESDAY INTO THURSDAY...SO WILL MENTION CHANCE POPS IN THE PACKAGE. OTHER TRENDS LOOK OK. 24-HR QPF DISCUSSION...AT 00Z SATURDAY...MOST OF THE HEAVY PRECIPITATION ALONG THE LEADING LINE OF STORMS WILL HAVE SHIFTED INTO AL AND FAR SOUTHERN MS. BETWEEN 00Z-06Z...THERE MAY BE UP TO 3/4 INCH OF ADDITIONAL WIDESPREAD PRECIP GENERALLY ALONG AND EAST OF A MERIDIAN...RALEIGH...BROOKHAVEN LINE. BEHIND THE FRONT...UP TO AN ADDITIONAL 1/4 INCH IS POSSIBLE OVERNIGHT...WITH MOST PRECIP ENDING BY 08Z. .PRELIM NUMBERS... JAN 37/49/25/55 2-00 MEI 39/51/24/53 4-00 .JAN... MS...NONE. LA...NONE. AR...NONE. 32
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072> 074-171200- HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE JACKSON MS 1245 PM CST FRI FEB 16 2001 ...THUNDERSTORMS... SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS...INCLUDING A DEFINITE THREAT OF TORNADOES...WILL OCCUR FOR THE REMAINDER OF FRIDAY AFTERNOON GENERALLY EAST OF INTERSTATE 55 AND SOUTH OF INTERSTATE 20. WIDESPREAD WIND DAMAGE WILL BE THE PRIMARY THREAT AS A LINE OF INTENSE THUNDERSTORMS MOVES THROUGH THE REGION. HOWEVER...SEVERAL OF THE STORMS WITHIN THE LINE MAY ALSO PRODUCE TORNADOES...ONE OR TWO OF WHICH MAY BE LONG LIVED AND INTENSE. THIS IS A DANGEROUS SITUATION AND PERSONS IN THE AFFECTED REGION SHOULD REMAIN ALERT AND TAKE COVER AS THE LINE OF STORMS APPROACHES YOU. THE THREAT OF SEVERE WEATHER SHOULD END IN THE CENTRAL PORTIONS OF THE STATE BY MID AFTERNOON...AND THE EASTERN PORTIONS BETWEEN 6 AND 9 PM. ...FLOODING... LOCALLY HEAVY RAINFALL AND PONDING OF WATER IN LOW LYING AREAS IS LIKELY THROUGH EARLY THIS EVENING ALONG AND NORTH OF A MACON TO KOSCIUSKO TO LAKE PROVIDENCE TO OAK RIDGE LINE. STRONG THUNDERSTORMS MAY PRODUCE RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR IN THESE AREAS STARTING LATE THIS MORNING FOR SEVERAL HOURS. EVEN THOUGH THE STORMS WILL BE MOVING NORTHEAST AT 30 TO 40 MPH...CLUSTERS AND SHORT LINES OF HEAVY RAIN COULD REPEATEDLY AFFECT A PARTICULAR LOCATION FOR ABOUT 3 TO 5 HOURS AT A TIME. THE RAINS WILL ALSO BE FALLING ON AREAS THAT RECEIVED SEVERAL INCHES OF RAIN EARLIER THIS WEEK. RAINFALL OVERNIGHT WAS GENERALLY LESS THAN ONE QUARTER INCH HOWEVER...THE LOCAL RUNOFF TODAY IN POOR DRAINAGE SPOTS SHOULD EASILY PRODUCE TEMPORARY PONDING OF WATER ON ROADWAYS AND UNDERPASSES...ESPECIALLY NEAR CREEKS AND STREAMS. ...NON PRECIPITATION... A STRONG COLD FRONT SWEEPING ACROSS THE AREA WILL BRING GUSTY NORTHWEST WINDS OF AT LEAST 15 TO 25 MPH WITH GUSTS TO 35 MPH THROUGH EARLY EVENING. AHEAD OF THE COLD FRONT... GENERALLY ALONG EAST OF INTERSTATE 55...STRONG SOUTH WIND GUSTS UP TO 30 MPH WILL OCCUR. THE WINDS SHOULD DIMINISH ACROSS" THE ENTIRE AREA ON SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
113 PM CST FRI FEB 16 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
1115 AM FOREST LA WIND DAMAGE
02/16/01 WEST CARROLL TREES AND POWER LINES
DOWN...MOBILE HOME DAMAGE
1130 AM YAZOO CITY MS WIND DAMAGE
02/16/01 YAZOO NUMEROUS TREES DOWN
1130 AM VICKSBURG MS WIND DAMAGE
02/16/01 WARREN SEVERAL TREES DOWN
1215 PM CANTON MS WIND DAMAGE
02/16/01 MADISON TREES DOWN...WINDOWS
BROKEN
1224 PM SALLIS MS WIND DAMAGE
02/16/01 ATTALA TREES DOWNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CST FRI FEB 16 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
1215 PM 2 W DOVER MS WIND DAMAGE
02/16/01 YAZOO TREES DOWN ON HWY 433
1230 PM CARTHAGE MS WIND DAMAGE
02/16/01 LEAKE NUMEROUS TREES DOWN ALONG
NATCHEZ TRACE
0115 PM LONGVIEW MS WIND DAMAGE
02/16/01 OKTIBBEHA BUILDINGS DAMAGED...TREES
DOWN
0115 PM STURGIS MS WIND DAMAGE
02/16/01 OKTIBBEHA TREES DOWN...BUILDINGS
DAMAGED
0120 PM PHILADELPHIA MS WIND DAMAGE
02/16/01 NESHOBA NUMEROUS TREES DOWN...ROOF
BLOWN OFF SHED
0120 PM STARKVILLE MS WIND DAMAGE
0X2/16/01 OKTIBBEHA NUMEROUS LARGE TREES
DOWN...ROOFS OFF SEVERAL
BUILDINGS REPORTED BY MSUJANWRKLSR 000
TTAA00 KJAN DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
216 PM CST FRI FEB 16 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0145 PM WEST PT MS WIND DAMAGE
02/16/01 CLAY NUMEROUS TREES AND POWER
LINES DOWN...BUILDING
DAMAGEJANWRKLSR 000
TTAA00 KJAN DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CST FRI FEB 16 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
1140 AM VICKSBURG MS WIND DAMAGE
02/16/01 WARREN TREES AND POWER LINES DOWN
REPORTED BY
EMERGENCY MANAGEMENT
1230 PM DURANT MS WIND DAMAGE
02/16/01 HOLMES POWER LINES AND TREES
DOWN...ROOF DAMAGE
1245 PM WINONA MS WIND DAMAGE
02/16/01 MONTGOMERY TREES AND POWER LINES DOWN
1245 PM DURANT MS WIND DAMAGE
02/16/01 HOLMES POWER LINES DOWN...TREES
UPROOTED...ROOF DAMAGE
0140 PM STARKVILLE MS WIND DAMAGE
02/16/01 OKTIBBEHA WIDESPREAD POWER LINES
DOWN...TREES SNAPPED
OFF...SEVERAL BUSINESS
SIGNS BLOWN OFF. REPORTED
BY MS STATE UNIV.
0140 PM STARKVILLE MS WIND DAMAGE
02/16/01 OKTIBBEHA TREES AND POWER LINES
DOWN...PARTS OF ROOF BLOWN
AWAY REPORTED BY MSU
STUDENT
0145 PM COLUMBUS MS WIND DAMAGE
02/16/01 LOWNDES TREES AND POWER LINES DOWNARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072> 074-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 315 PM CST FRI FEB 16 2001 ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS ARE LIKELY THROUGH 9 PM FRIDAY ALONG AND EAST OF A NEWTON...RALEIGH...MONTICELLO LINE...INCLUDING THE CITIES OF QUITMAN...LAUREL...COLUMBIA AND HATTIESBURG. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHTLINE WINDS. HOWEVER...ONE OR TWO TORNADOES ARE ALSO POSSIBLE. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A STRONG COLD FRONT MOVING THROUGH THE REGION. THESE STORMS HAVE PRODUCED WIDESPREAD WIND DAMAGE ACROSS THE STATE ON FRIDAY...AND THEY WILL CONTINUE TO BE INTENSE UNTIL THEY MOVE OUT OF THE STATE LATER THIS EVENING. ...NON PRECIPITATION... A COLD FRONT MOVING THROUGH THE REGION WILL BRING STRONG NORTHWEST WINDS OF 25 MPH...WITH GUSTS OVER 30 MPH THROUGH THE NIGHT. TEMPERATURES WILL ALSO BE FALLING INTO THE 40S. THE COMBINATION WILL BRING WIND CHILL TEMPERATURES IN THE 20S...A DRAMATIC CHANGE OF THE LAST FEW DAYS. IF GOING OUTDOORS TONIGHT...WEAR PLENTY OF LAYERED CLOTHING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
3 tornado. Local standard time, as filed.
An F0 tornado first touched down in extreme northeast Marion County. The tornado caused downed trees in this rural area, then moved northeast out of the county into a rural area of extreme northwest Lamar Couny. Damage was confined to downed trees. The tornado then moved northeast out of the county and into extreme southeast Jefferson Davis County about one mile southeast of Melba. Two barns sustained minor structural damage, and two houses had minor roof damage. A number of trees were also blown down. The tornado only tracked about .5 mile in Jefferson Davis County before dissipating. The total tornado track through all three counties was about three miles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233167, 5233168, 5233169.